You are on page 1of 7

c 

Blood Case Study

Tammy Hale

IV Therapy

Lanna Davison, Brooke Barth, Zori Gerhart, Erin Thompson

IV Therapy Blood Case Study

The patient is a 60 year old female that has a hemoglobin value of 7 g/dl which is

below the normal level of 11.7-15.5 g/dL (Van Leeuwen & Peolhuis-Leth, 2009). The

doctor ordered packed red blood cells for her to increase her hemoglobin. A unit of

packed red blood cells will raise her hemoglobin level 1 g/dL. Hemoglobin of 7 g/dL will

cause a decrease in the oxygen delivery to the tissue. A transfusion of packed red blood

cells will increase the oxygen delivery to the tissues because oxygen is delivered by red

blood cells (Red Cross, 2010).

This patient also has a perforated gastric ulcer. When an ulcer is perforated it

causes internal bleeding which will in turn cause a decrease in red blood cells. The

packed red blood cells will be administered to replace the red blood cells that are lost

until the ulcer can be fixed (Red Cross, 2010).

Granulocytes are a blood product that was not ordered by the doctor because the

patient does not have an infection. Platelets have a normal range of 150,000-
c 


±50,000/mm3 (Van Leeuwen & Peolhuis-Leth, 2009), there was no decrease in this

value therefore platelets were not administered. Another blood product is plasma which

increases coagulation that is usually monitored by the PT/PTT levels. There was no

documentation of a decreased PT/PTT level (Red Cross, 2010).

Before a blood transfusion can be given to a patient they need to sign a consent

form. This form is to be signed after the nurse or doctor explains why she is receiving

the red blood cells. Indications for her receiving this blood product are, blood loss from

the perforated ulcer, anemia of 7 g/dL, and decreased oxygen delivery. Explaining the

risks for receiving packed red blood cells are also needed, such as, fever, rash, and

pain at the IV site. Rare risks include bacterial contamination, anaphylaxis, and

transmissions of disease. Consequences of refusal also needs to be told to the patient;

symptoms that may occur are decreased treatment options, risk for bleeding, and

hypoxia (Red Cross, 2010). Discuss other alternatives to transfusions with the patient

such as vitamin K, Iron, and hematopoietic growth factors. After the patient has been

educated on the procedure, talk with them to see if there are any questions and

concerns. The consent form can then be signed by the patient and a witness (Red

Cross, 2010).

At the bedside two nurses need to perform identification checks and blood

verification to decrease risk for any mistakes. First, identify the patient by asking the

patient to state their full name and date of birth. Next, verify this by comparing their

name band and identification number with the physician¶s orders. The name and ID

number should be identical on the paperwork. Check the blood product for verification

and compare all identification numbers with all paperwork. Compare the blood type to
c 


make sure it is the one ordered and that it is compatible. Note if any special processing

was needed and number of units. Verify date and time of infusion and flow rate and do

not forget to check expiration date of blood product. One last time before preparing to

administer make sure patient ID, physician orders, lab paperwork, and blood type are all

correct. Document all the steps as well as the person who checked the blood product

with you (Red Cross, 2010).

The patient is complaining of dyspnea, has a runny nose, and a rash. This would

indicate that she is having a hemolytic reaction. Immediately, I would stop the

transfusion and take down all tubing sets involved in administration, grab new tubing

and a new bag of 0.9% sodium chloride to be infused rapidly. I would notify the

physician and the blood bank of the patient¶s reaction and check the blood bag again for

compatibility tag, label, and patient identifier for any errors (Alexander, 2010). These

are the first few things to complete after a possible blood reaction. A few more things

that may be needed are sending anticoagulated and clotted blood samples, a reaction

form, and the blood bag to the blood bank. Some tests to be ordered may include a

urine sample, BUN, creatinine, and coagulation studies (Alexander, 2010). As you can

see it is very important to know what to do in the case of a reaction.

A patient who may receive multiple transfusions is at a higher risk for

hypocalcemia. This is of worry due to albumin mostly. Almost half of the body¶s

calcium is bound to albumin, therefore any decrease in albumin would cause a

decrease in calcium as well. Decreased levels of albumin, hypoalbuminemia can be

caused by large volume infusions. Due to a multiple number of blood transfusions

these calcium particles will become free floating. Citrates rise in the plasma during
c 


large volume transfusions and they will bind with the free floating calcium and may

cause secondary hypocalcemia. Depending on the severity of calcium deficit, calcium

may need to be replaced by oral or intravenous routes (Alexander, 2010).

A hemolytic transfusion reaction is another possible complication of a blood

transfusion. The immune system differentiates between its own blood cells and the

blood cells of another person. A hemolytic transfusion reaction occurs when a person¶s

immune system who is receiving a blood transfusion makes antibodies that attack and

destroy the blood cells being infused. This most often occurs when the blood being

transfused does not match the blood type of the client receiving the blood. It may also

occur when a person who has Rh negative blood receives Rh positive blood (Dugdale,

2009).

The person who does receive an incompatible blood type will experience a

hemolytic transfusion reaction. The most common observable signs and symptoms of a

reaction include, ³bloody urine, dyspnea, chills, dizziness, fever, back pain, and rash´

(Dugdale, 2009, p. 1). Most of the time these signs and symptoms will occur

immediately after or during the transfusion, however a delayed reaction is possible with

signs and symptoms not occurring until several days after the blood has been

transfused (Dugdale, 2009).

If a hemolytic reaction is suspected from the signs and symptoms that the patient

exhibits then the transfusion should be stopped immediately and the following steps

should be implemented:
c 


1. The IV should be left in place but the blood bag with the transfusion set should

be disconnected.

2. A new bag of 0.9% normal saline with new tubing should be started and keep

the IV open.

3. Notify the blood bank of reaction so that they can document specific details for

further review and collect post transfusion blood samples.

±. Contact the attending physician regarding the reaction.

5. Confirm that there was not a clerical error by checking the compatibility tag and

blood labels on the blood bag.

6. Confirm that patient¶s identification is correct and that no clerical errors were

made.

7. If blood is ordered to be discontinued then the following steps should be taken

with the product:

a. The blood bag with attached transfusion set should be removed from the

pump.

b. At the patient¶s bedside all labels, forms and patient ID should be verified.

c. Blood bag with attached transfusion set should be returned to lab, keeping

it as aseptic as possible.

8. Collect all packaging from the disposable items used in the transfusion and

record the lot numbers on the work up form

9. Collect the first post-transfusion urine passed by the patient and notify the lab so

that lab work can be ordered.


c  


10. If the physician orders blood work that should be drawn and most likely would

include BUN, creatinine and coagulation studies.

11. Complete transfusion reaction work-up form including patient information, patient

symptoms and when they presented, lot numbers of all disposables, all blood

product information and patient vital signs.

Throughout this process the patient¶s vital signs must be monitored, intravascular

volume must be maintained and respiratory status monitored and supported (Phillips,

2001).
c 



References

Alexander, M., et al. (2010). Infusion Nursing: An Evidence-Based Approach. St.

Louis, MO: Elsevier Inc.

Dugdale, D. (2009). Transfusion reaction ± hemolytic. Retrieved from the Medline Plus

website: http://www.nlm.gov/medlineplus/ency/article/001303.htm.